Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 141, NWS Paducah, KY

May 12, 2002Perry County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at May 12, 2002, 7:24 PM CDT for Perry County, Illinois. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2002, 7:24 PM CDT (00:24 UTC)
Expired
May 12, 2002, 8:15 PM CDT
In force
51 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Perry County, IL

The radar

The St Louis radar (KLSX), 123 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 8:00 PM CDTThunderstorm Wind 52 EDu Quoin, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 6:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 130024
SVRPAH
ILC145-130115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
724 PM CDT SUN MAY 12 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERRY COUNTY IN SOUTHERN ILLINOIS

* UNTIL 815 PM CDT

* AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WILLISVILLE...MOVING EAST AT 55 MPH.

* LOCATIONS IN THE WARNING INCLUDE DU QUOIN...PINCKNEYVILLE AND
  TAMAROA

THIS IS A DANGEROUS STORM. LARGE HAIL AND DAMAGING WIND ARE LIKELY.
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

LAT...LON 3820 8960 3795 8960 3797 8918 3848 8929

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:44 PM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, May 12, 2:44 PM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
244 PM CDT SUN MAY 12 2002

PRIMARY FOCUS REMAINS THE THREAT FOR HEAVY RAINFALL AND FLASH
FLOODING TONIGHT. RADAR AND SATELLITE IMAGES CONTINUE TO INDICATE
THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE MIDWEST.
WILL RAISE POPS TO 100 PERCENT AREA-WIDE TONIGHT. AVN CONTINUES TO
HINT AT THE DEVELOPMENT OF A SURFACE WAVE OF LOW PRESSURE ALONG THE
FRONT TONIGHT. THIS COMBINED WITH WARM MOIST AIR LIFTED OVER THE
BOUNDARY WILL KEEP THE THREAT FOR HEAVY RAIN IN PLACE. ONE TO AS
MUCH AS THREE INCHES OF RAIN IS ANTICIPATED BEFORE THE PRECIPITATION
COMES TO AN END EARLY MONDAY MORNING...SO WILL MAINTAIN THE FLOOD
WATCH FOR THE ENTIRE AREA TONIGHT AND MONDAY MORNING. SEVERE THREAT
LOOKS MARGINAL GIVEN THE LACK OF A FOCUSING MECHANISM AT THE ONSET
OF THE ACTIVITY...IN ADDITION TO MARGINAL SURFACE-BASED INSTABILITY
AND RELATIVELY WARM FREEZING LEVELS. IF ANYTHING DOES GO SEVERE...
BELIEVE MAIN THREAT WILL BE ISOLATED LARGE HAIL.

BY MONDAY MORNING...THE COLD FRONT IS PROGGED EAST OF THE AREA.
HOWEVER...WILL KEEP A MENTION OF SHOWERS IN THE MORNING OVER MAINLY
CENTRAL AND EASTERN COUNTIES. CLEARING WILL ENSUE THROUGH THE COURSE
OF THE DAY INTO MONDAY NIGHT AS HIGH PRESSURE AND DRIER AIR FILTERS
IN. TUESDAY AND WEDNESDAY STILL LOOK DRY. LATEST 12Z AVN TRIES TO
BRUSH THE AREA WITH SHOWER ACTIVITY ON THURSDAY...BUT WILL HOLD OFF
FOR NOW GIVEN THE SLIGHTLY MORE NORTHWARD SURFACE LOW/FRONTAL
POSITION PROGGED BY THE LATEST MRF/CANADIAN/ECMWF MODELS. WILL
MAINTAIN CHANCE WORDING FOR FRIDAY AND SATURDAY AS ANOTHER VIGOROUS
STORM SYSTEM INFLUENCES THE AREA.

OVERALL...CURRENT FORECAST IS ON TRACK AND WILL MAKE MINIMAL CHANGES
TO THE OFFICIAL GRIDDED DATABASE. GENERALLY FOLLOWED A BLEND OF
FWC/MAV NUMBERS FOR THE FIRST TWO PERIODS...AND CLOSELY FOLLOWED
MAV/MEX GUIDANCE THEREAFTER.

.PAH...FLOOD WATCH (FFA) FOR ALL OF SOUTHEAST MISSOURI...SOUTHERN
       ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA FOR TONIGHT
       AND EARLY MONDAY.

PRESLEY

In the hours before

Special weather statement, May 12, 6:30 PM CDT, 54 minutes before
ILZ075>078-080>091-INZ081-085-086-MOZ076-086-087-100-130400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
630 PM CDT SUN MAY 12 2002

...SEVERE THUNDERSTORM WATCH 293 IS IN EFFECT UNTIL 1100 PM CDT FOR
PARTS OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND SOUTHWEST
INDIANA...

THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN SOUTHEAST MISSOURI...

PERRY...WAYNE...BOLLINGER...AND CAPE GIRARDEAU.

IN SOUTHERN ILLINOIS...

JEFFERSON...WAYNE...EDWARDS...WABASH...PERRY...FRANKLIN...HAMILTON...
WHITE...JACKSON...WILLIAMSON...SALINE...GALLATIN...UNION...JOHNSON...
POPE...AND HARDIN.

IN SOUTHWEST INDIANA...

GIBSON...POSEY...AND VANDERBURGH.

A COLD FRONT WILL MOVE INTO THE REGION THIS EVENING. AHEAD OF THIS
FRONT...A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO
PUSH ACROSS THE WATCH AREA. THE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING BOTH LARGE HAIL AND DAMAGING WIND GUSTS. AN ISOLATED
TORNADO IS ALSO POSSIBLE.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE
TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE READY TO TAKE
IMMEDIATE ACTION IN THE EVENT A SEVERE THUNDERSTORM APPROACHES OR A
WARNING IS ISSUED.

IF YOU OBSERVE SEVERE WEATHER...PLEASE ENSURE YOUR REPORTS ARE
RELAYED TO YOUR LOCAL LAW ENFORCEMENT AGENCY OR CALLED DIRECTLY
INTO THE SPOTTER HOTLINE.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:08 PM CDTSevere Thunderstorm WarningPAHJackson67 min
May 12, 7:37 PM CDTSevere Thunderstorm WarningPAHFranklin, Williamson68 min
May 12, 8:08 PM CDTFlash Flood WarningPAHFranklin, Jackson, Jefferson, Johnson, Perry, Union and 1 more6 hr
May 12, 10:41 PM CDTFlash Flood WarningPAHEdwards, Wabash, Wayne3 hr
May 12, 11:06 PM CDTFlash Flood WarningPAHPope3 hr
May 13, 12:16 AM CDTFlash Flood WarningPAHAlexander, Massac, Pulaski4 hr
May 13, 1:56 AM CDTFlash Flood WarningPAHUnion4 hr
May 13, 2:11 AM CDTFlash Flood WarningPAHEdwards, Wabash, Wayne4 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.